Alabama, 2012

Damaging Winds in Alabama, July 3 to 4, 2012

July 3 to 4, 2012 · NWS BMX · 5 events in 4 counties and zones

On Tuesday and Wednesday, July 3 and 4, central Alabama sat under the southeastern periphery of an upper level ridge. Diurnal convection developed across the east and south each day, where moisture content was slightly higher.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Tuesday and Wednesday, July 3 and 4, central Alabama sat under the southeastern periphery of an upper level ridge. Diurnal convection developed across the east and south each day, where moisture content was slightly higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 3, 11:08 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 11:08 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CDT TUE JUL 3 2012

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

TEMPERATURE TRENDS THIS MORNING ARE GOING TO WARRANT THE ISSUANCE
OF A HEAT ADVISORY FOR THIS AFTERNOON. A HANDFUL OF PLACES WILL SEE
TRIPLE DIGITS TODAY...AND FOR THOSE WHO DON'T...YOU WILL LIKELY
REACH 105 OR BETTER ON THE HEAT INDEX CHART. HAVE ISSUED THIS
THROUGH 7PM THIS EVENING...AND WE ARE MULLING OVER TOMORROW'S
TEMPERATURES AS WELL. THAT WILL BE INCLUDED IN THIS AFTERNOON'S
FULL FORECAST PACKAGE.

I LOOKED OVER THE MESOSCALE THIS MORNING TO SEE IF I COULD PICK
OUT A PARTICULAR AREA THAT MAY BE MORE OR LESS FAVORED FOR
CONVECTION THIS AFTERNOON. WITH A DIFFUSE UPPER AND SURFACE
RIDGE...THERE WILL BE THE POSSIBILITY OF SOME SPARK. I THINK THAT
BEST SHOT WILL BE EAST OF INTERSTATE 65 AS THEY SHOULD HAVE THE
BETTER LOW LEVEL MOISTURE...AND ARE LESS LIKELY TO MIX OUT. THE
DOWN SIDE IS I WASN'T ABLE TO FIND A FOCUSING MECHANISM FOR
INITIATION. THAT'S NOT TO SAY THERE ISN'T ONE OUT THERE...BUT I
COULDN'T LOCATE IT. SO...I WON'T CHANGE POPS ACROSS THE EAST, BUT
I'LL LOWER THEM SLIGHTLY ACROSS THE WEST AS THE MIXING OUT SHOULD
HELP TO STYMIE ANY GROWTH.

UPDATES OUT SHORTLY.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS FOR ALL SITES.  THE ONLY THING TO WATCH FOR
THIS AFTERNOON WILL BE A VCTS AT KANB KMGM AND KTOI.  ANY SITE THAT
SEES A TS OVERHEAD WILL LIKELY SEE A SHORT REDUCTION IN CIGS/VIS.
TONIGHT THESE SAME SITE WILL HAVE TO WATCH FOR REDUCED VIS AFTER
MIDNIGHT AS THE LOW LEVEL MOISTURE WILL HELP TO PRODUCE MVFR FOG.
WINDS WILL GENERALLY BE LIGHT AND OUT OF THE NORTHWEST.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA

&&

27
Hazardous weather outlook, Jul 3, 10:01 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT TUE JUL 3 2012

ALZ011>015-017>050-040300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1101 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH
7 PM. TEMPERATURES ARE FORECAST TO REACH THE UPPER 90S TO AROUND
100 DEGREES THIS AFTERNOON AND HEAT INDICES WILL CLIMB TO BETWEEN
100 AND 107 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 12:08 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 3 2012

ALZ037-038-031845-
CHAMBERS AL-TALLAPOOSA AL-
108 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHAMBERS AND EASTERN
TALLAPOOSA COUNTIES UNTIL 145 PM CDT...

AT 104 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS NEAR RIDGE GROVE...OR 9 MILES NORTHEAST OF
CAMP HILL...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP HILL...
  WEST CHAMBERS...
  STURKIE...
  OAK BOWERY...
  WAVERLY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3273 8541 3275 8543 3273 8543 3274 8576
      3301 8578 3308 8554 3273 8532
TIME...MOT...LOC 1807Z 326DEG 10KT 3289 8555

MA
Special weather statement, Jul 3, 12:29 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 3 2012

ALZ048-031915-
RUSSELL AL-
129 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 215
PM CDT...

AT 127 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LADONIA...OR 6 MILES SOUTHWEST OF PHENIX CITY...
MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...
  SEALE...
  PARKMANVILLE...
  FORT MITCHELL...
  UCHEE CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3218 8501 3215 8504 3215 8521 3246 8520
      3246 8500 3235 8499 3233 8500 3232 8498
      3219 8496
TIME...MOT...LOC 1829Z 359DEG 13KT 3240 8510

MA
Special weather statement, Jul 3, 12:40 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT TUE JUL 3 2012

ALZ037-038-047-031930-
CHAMBERS AL-LEE AL-TALLAPOOSA AL-
140 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS...CENTRAL
TALLAPOOSA AND NORTHWESTERN LEE COUNTIES UNTIL 230 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLABEE CREEK TO DADEVILLE
TO CAMP HILL TO WAVERLY TO STURKIE...AND MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DADEVILLE...
  STURKIE...
  WAVERLY...
  OAK BOWERY...
  JACKSONS' GAP...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3299 8582 3293 8574 3285 8568 3285 8554
      3294 8534 3269 8533 3260 8554 3260 8567
      3268 8578 3284 8590
TIME...MOT...LOC 1840Z 358DEG 6KT 3296 8579 3284 8574
          3276 8568 3276 8554 3282 8544

MA
Special weather statement, Jul 3, 1:04 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 3 2012

ALZ029-038-031945-
CHAMBERS AL-RANDOLPH AL-
204 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS AND
SOUTHEASTERN RANDOLPH COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ROANOKE.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  STROUD...
  WELCH...
  STANDING ROCK...
  POST OAK FORKS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3300 8542 3324 8545 3327 8526 3327 8525
      3304 8521
TIME...MOT...LOC 1904Z 346DEG 2KT 3317 8531

MA
Special weather statement, Jul 3, 1:11 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUL 3 2012

ALZ045-047-048-050-032000-
BARBOUR AL-LEE AL-MACON AL-RUSSELL AL-
211 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSSELL...SOUTHEASTERN
MACON...SOUTHERN LEE AND NORTHEASTERN BARBOUR COUNTIES UNTIL 300 PM
CDT...

AT 209 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOCIETY HILL TO 7 MILES
EAST OF HURTSBORO TO 7 MILES NORTH OF LAKEPOINT RESORT STATE PARK...
AND MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HURTSBORO...
  UCHEE...
  LAKEPOINT RESORT STATE PARK...
  HAWKINSVILLE...
  SPRING HILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3197 8506 3187 8513 3205 8535 3216 8543
      3223 8543 3224 8548 3228 8552 3258 8541
      3234 8528 3214 8504 3213 8505 3209 8504
TIME...MOT...LOC 1911Z 010DEG 6KT 3241 8539 3225 8530
          3209 8511

MA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 3, 1:33 PM CST
Where
Lee County, 1.55 mi WSW of Whatley Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.489, -85.373

Several trees were blown down between Beauregard and Marvyn near Alabama Highway 51.

Thunderstorm Wind, Lee

When
July 3, 1:36 PM CST
Where
Lee County, 0.96 mi ESE of Beulah
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.693, -85.156

A dozen trees were snapped and power lines blown down near Lake Harding on County Road 379.

Thunderstorm Wind, Elmore

When
July 3, 2:48 PM CST
Where
Elmore County, 0.99 mi NE of Ware
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.460, -86.037

A tree was blown down, blocking Rifle Range Rd.

Thunderstorm Wind, Autauga

When
July 3, 2:55 PM CST
Where
Autauga County, 1.36 mi S of Fays
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.461, -86.416

A microburst with winds of 45 mph caused damage near the Walmart on Cobbs Ford Rd. Several vehicles sustained window damage and powerlines were blown down. In addition, a street sign was bent and minor damage occured to a fast food restuarant.

Thunderstorm Wind, Dallas

When
July 4, 6:07 PM CST
Where
Dallas County, 1.06 mi NNW of Selma
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.415, -87.024

A weak microburst resulted in approximately two dozen trees being blown down in and around Selma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406011, 406012, 406013, 406015, 406014.